Weaning From Gabapentin

I’m weaning from Gabapentin.

I called my neurologist two weeks ago and got the low down on a “safe” weaning process from the dreaded drug.

I’m going to share it with you. I didn’t have a huge problem dropping Oxycodone from my life after 6 months, but I’ve been told weaning from Gabapentin can be much harder than leaving a narcotic behind.

I was on 2700 mg of the nastiness daily for nerve pain for nearly EIGHT MONTHS.

That’s 900 mg 3 times a day.

That’s scary.

The program she gave me is this:

900 mg  600 mg  900 mg for a week.

600 mg  600 mg  900 mg for a week.

600 mg 600 mg 600 mg for a week.

300  mg 600 mg 600 mg  for a week.

300 mg 300 mg 600 mg for a week.

300 mg 300 mg 300 mg for a week.

Then I should call her to prescribe me 100 mg tablets to continue the slow decline.

The rules: If I am feeling good at the end of the week meaning no added pain, dizziness, weird emotions, etc (In 2009 the manufacturer of gabapentin (Pfizer) went to trial regarding the association between gabapentin and the increased risk of suicide). I’m to move to the next level. If I am having extreme pain at any time, however, I’m to return the previous dosage…(think…8 days earlier) and remain there for at least two weeks before trying again to proceed to the next step to continue weaning from Gabapentin.

Yesterday was my first day on the second step down. I took two weeks on the first tier to be safe. I’m hoping to avoid the horrific withdrawal symptoms about which I’ve been reading.

Although I took an extra week at the first step, yesterday was a challenge.

I imagine I must have felt as a woman in menopause feels when having a hot flash, if it was a frigid nerve stimulated inferno instead. Waves of icy fire began at my hips and pulsed down my lower extremities with what felt like EXTREMELY overactive Icy Hot. Fire and ice weakened my legs and burned my right arm. The back of my neck and my brow glistened with beads of cold sweat while my legs broke into goosebumps.

My lower left coccyx has been a nagging problem since I was hospitalized, but yesterday the simple act of sitting was challenging. It felt as if rat-lungworm survivor Aurita Maldonadothe little mice that had been stabbing me during my Canoe of Nantahala Lake sent in a few of their most enduring scouts with sledge hammers to wreak havoc on my lumbar region.

Bumps in the car were nearly unbearable. I found myself whimpering audibly over railroad tracks and potholes.

If you know me…You know it takes some epic, SERIOUS pain to make me make an audible sound. I don’t whimper much.

I also became hyper-vigilant in the vehicle. Everything seemed like it would be an accident, and it spooked me over and over, causing me to brace myself for no reason. It felt as if I regressed 3-4 months in my recovery process, with aches everywhere, a slight head ache, and a heart beat that demands introspective attention.

All day it seemed quite easy to drift away to my happy place, an internal safe spot where I turn off the outside world and bodily pain, and just exist without thought. My muscle spasms came on early in the evening and persisted through the night with a vengeance, although I didn’t fall to sleep until after 2:00 AM, as another symptom happens to be insomnia.

There were moments when I needed to vocalize an agitation. I felt an anxiety that was unrealistic. Without reason. John would notice my far away gaze and ask if I was doing OK. I’d have to tell him, no. I refuse to lie to the man of my reality. I’d explain that there was a buzzing in my head and body, a type of caffeinated surge sans the caffeine that comes with a hint of irritation at nothing and everything all at once.

I wanted to have an argument with the fluffy clouds for being…well, fluffy clouds…so, I didn’t instigate it. They wouldn’t have argued back anyway.

John spent hours yesterday researching supplementation that could help with the symptoms and my recovery as per Kay Howe’s guidance.  He settled on Bu Nao Wan, which is in the mail right now. He was patient, understanding, and supportive throughout. I couldn’t ask for a greater blessing through this process than that man. As  Mickey Wesler said, he is an example for all men; an old, old soul, and our souls cannot be separated.

The point: Gabapentin is a GNARLY drug. I’d highly recommend not using it.

Day 1 of step 2 down.

Many, many more to go.

Wish me luck!

Oh..and remember, tomorrow’s not guaranteed! Embrace everything positive!!! 😀

Romance Aurita-Maldonado and John-Binger

 

, , , , ,

7 Responses to Weaning From Gabapentin

  1. Dianne July 29, 2013 at 1:52 PM #

    I have been a fan of yours since I stumbled across your blog when I was searching for information on ’72 Hours’. You are a strong independent woman and I know you have a strong support system. I wish you the best in your recovery process.

    • Hurricane Rita July 29, 2013 at 8:27 PM #

      I’m flattered that you chose to stay a fan! 😀 I have the most amazing support system I could imagine. I’m blessed beyond belief. It’s funny, but I can’t help it….I have to say, I’m lucky!

  2. Susan July 30, 2013 at 6:23 PM #

    Stay strong, as we know you can, dear one, we know John is the most amazing healer you can have at your side, thank God (whatever one you choose) for him. We wish you only good things and kind touches. remember how the creek and lake soothed you, it that’s a good place to put yourself during hard times.
    we love you both very much,
    s and b

  3. Mary September 13, 2015 at 4:42 PM #

    I was put on Neurontin for Trigeminal Neuralgia (which it turns out I did;t have). After two months on Neurontin, when I took less than my prescribe dose, I developed severe foot pain making it difficult to walk. After 4 months, I made a concerted effort to wean off. Starting at 200 mg three times a day, I decreased it to 200 mg twice a day plus 150 once a day for a week, then 150 twice a day and 200 mg once daily for another, then 150 mg three times a day for a week, then 150 twice a day for a week and finally 150 mg once a day for a week then off. I was off for a short time but due to the pins and needles in my leg started tapering back up. I am now at 150 three times a day and still have pins and needles which worsen over the day. I really want to get off Neurontin and am looking for suggestions.

  4. Julie strain August 7, 2017 at 6:27 AM #

    Hi Rita,

    I came across your blog when I googled gabapentin ( I’ve been on it for 6 months). I read the gabapentin post and got hooked and read the whole blog To see what else happened on your journey. What an inspirational story. You are a fierce lady and have gave me the encouragement with my own pain management. So much of recovery is determination and grit. Keeping a positive attitude is NOT EASY at times.

    On me – I was on 2700mg as well. Same dosage. I did the same taper as you and managed to get to 1200mg in 5 weeks. I stayed at that for two weeks and I’m now on 300mg, 3 times a day and I’ve just picked up my 100mg tablets! Yee hah!

    I’d be interested to know how you tapered from 900mg. Dosages and timescales etc?

    Thanks again for sharing your story and I wish you the best in my he future

  5. Edie October 26, 2017 at 11:45 PM #

    I am on same dose of gabapentin that you were on. I want to wean off because I don’t like the effect its causing. Doc prescribed it because I have pain from spinal stenosis. I will get in touch with my doc before weaning off but I made note of your schedule. Hope you are feeling better

  6. Tonia November 28, 2017 at 7:40 PM #

    I’m about to taper 3600 mg a day, I am still experiencing pain while on Gabapentin and am absolutely terrified to go off of it. I’ve missed doses before and I just shake uncontrollably.. But I can’t think at all anymore and my empathy has almost entirely disappeared which is weird because I’ve always felt EVERYTHING…. Anyway.. How did it end up going?

Leave a Reply